Nihon Kyukyu Igakukai Zasshi
Online ISSN : 1883-3772
Print ISSN : 0915-924X
ISSN-L : 0915-924X
Repeated Administration of Activated Charcoal to Treat Severe Organophosphate (Fenthion) Poisoning in a Child
Miho OhshimaTomoyuki SainoFumie In-Yaku
Author information
JOURNALS FREE ACCESS

1997 Volume 8 Issue 9 Pages 384-388

Details
Abstract

A child with severe organophosphate (fenthion) poisoning was successfully treated by repeated administration of activated charcoal with infusion of atropine sulfate and PAM (pyridine 2-aldoxime methiodine). A 19-month-old girl ingested fenthion and was admitted 1.5 hours later. Her serum cholinesterase level was 59IU/l on admission and diminished to 2.7% of the lower limit of normal range over the subsequent 4 days. It then rose gradually over the next 10 days and the clinical symptoms also improved. The serum fenthion value reached its maximal level of 0.66μg/ml at the time of a seizure that occurred 20 hours after exposure, and the half-life of fenthion was 11 hours. The patient recovered from the poisoning smoothly and there were no signs or symptoms indicating a relapse. Assuming that repeated administration of activated charcoal inhibits reabsorption of organophosphate in the entero-hepatic circulation, we can easily understand the fenthion value course or this clinical course. Infusion of atropine sulfate every 2-3 hours was effective in controlling muscarinic reactions, but PAM was not in nicotinic and other toxic reactions. The patient's conciousness was transiently dulled by chloral hydrate during recovery. The use of chloral hydrate should be avoided in the acute phase, because it induces transient disturbances of consiousness.

Information related to the author
© Japanese Association for Acute Medicine
Previous article Next article
feedback
Top